Alabama, 2002Lightning Strike in Alabama, July 4, 2002
July 4, 2002 · NWS BMX · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 4, 1:57 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 4, 1:57 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
257 PM CDT THU JUL 04 2002
SCATTERED THUNDERSTORMS SHOULD CONTINUE INTO THIS EVENING, AND MAINLY
OVER THE SOUTHERN HALF OF THE AREA, AS A VORT MAX DRIFTS SLOWLY SOUTH
ACROSS THE REGION. SOME OF THESE COULD REMAIN STRONG FOR THE NEXT
SEVERAL HOURS. SCATTERED THUNDERSTORMS SHOULD DEVELOP AGAIN FRIDAY,
AND ONCE AGAIN MAINLY OVER THE SOUTH. ON SATURDAY, THE MODELS SHOW
SOME DRYING, AS A BACKDOOR FRONT SLIPS IN FROM THE NORTHEAST, BUT I
DONT EXPECT ANY DECREASE IN TEMPERATURES. IT SHOULD BE A MOSTLY
SUNNY AND HOT DAY AS THE UPPER RIDGE STRENGTHENS OVER THE AREA, AND
WE SHOULD BE A FEW DEGREES WARMER THAN RECENT DAYS. THE DRYING SHOULD
LIMIT ANY CONVECTION SATURDAY TO THE SOUTHERN PORTION OF OUR FORECAST
AREA.
HSV 071/093 073/094 070 -120
BHM 071/092 071/094 070 2220
MGM 071/092 071/094 070 3322
.BHM...NONE.
In the hours before
Special weather statement, Jul 4, 11:54 AM CST, 4 hours 36 minutes before
ALZ001>050-051200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1254 PM CDT THU JUL 04 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...
A WARM...MOIST...AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA
THROUGH FRIDAY MORNING. THE COMBINATION OF ABUNDANT GULF MOISTURE
AND DAYTIME HEATING HAS SPAWNED SCATTERED THUNDERSTORM ACTIVITY ALONG
AND SOUTH OF A MERIDIAN TO BIRMINGHAM TO ANNISTON LINE. SOME OF THESE
THUNDERSTORMS MIGHT BECOME STRONG TO SEVERE WITH LOCALLY BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES
PER HOUR. SMALL HAIL MAY ALSO ACCOMPANY SOME OF THE STRONGER
STORMS. THE MAIN FOCUS AREA FOR THUNDERSTORMS WILL BE SOUTH OF THE
TENNESSEE VALLEY.
NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...2
Special weather statement, Jul 4, 12:04 PM CST, 4 hours 26 minutes before
ALZ001>050-051200-
HAZARDOUS WEATHER OUTLOOK...CORRECTED WET MICROBURST NUMBER FOR MGM
NATIONAL WEATHER SERVICE BIRMINGHAM AL
104 PM CDT THU JUL 04 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...
A WARM...MOIST...AND UNSTABLE AIRMASS WILL REMAIN ACROSS ALABAMA
THROUGH FRIDAY MORNING. THE COMBINATION OF ABUNDANT GULF MOISTURE
AND DAYTIME HEATING HAS SPAWNED SCATTERED THUNDERSTORM ACTIVITY ALONG
AND SOUTH OF A MERIDIAN TO BIRMINGHAM TO ANNISTON LINE. SOME OF THESE
THUNDERSTORMS MIGHT BECOME STRONG TO SEVERE WITH LOCALLY BRIEF
HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES
PER HOUR. SMALL HAIL MAY ALSO ACCOMPANY SOME OF THE STRONGER
STORMS. THE MAIN FOCUS AREA FOR THUNDERSTORMS WILL BE SOUTH OF THE
TENNESSEE VALLEY.
NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NECESSARY.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...3
BIRMINGHAM...3
MONTGOMERY...3
Lightning, Montgomery
- When
- July 4, 4:30 PM CST
- Where
- Montgomery County, Montgomery
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Thunderstorms produced frequent lightning across the city of Montgomery. Lightning strikes caused power outages and several power lines were knocked down.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, July 4, 20021 death · 1 injured · 1 event
- Lightning Strike in Louisiana, July 4, 20021 death · 1 event
- Lightning Strike in Vermont, July 4, 20021 death · 1 event
- Hail and Damaging Winds in Montana, July 4, 2002$225,000 · 1 in hail · 17 events
- Hail and Lightning Strikes in Florida, July 4, 20028 injured · $20,000 · 0.75 in hail · 3 events
- Lightning Strike in North Carolina, July 4, 2002$260,000 · 1 event
- Hail and Damaging Wind in North Carolina, July 4, 2002$100,000 · 55 kt wind · 2 events
- Damaging Winds and Lightning Strikes in Georgia, July 4, 2002$79,000 · 7 events
- Hail and Damaging Winds in Virginia, July 4, 2002$64,000 · 0.75 in hail · 6 events
- Lightning Strikes in North Carolina, July 4, 20023 injured · $20,000 · 2 events
- Hail and Damaging Winds in Ohio, July 4, 2002$52,000 · 1.75 in hail · 5 events
- Damaging Wind in Missouri, July 4, 2002$50,000 · 62 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5307818.